Alert archive / Utah / Flash Flood Warnings in 2007
Flash Flood Warning 1, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Sep 22, 2007, 10:51 AM MDT for Iron County, Washington County, Utah. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 22, 2007, 10:51 AM MDT (16:51 UTC)
- Expired
- Sep 22, 2007, 5:00 PM MDT
- In force
- 6 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
- Flood severity
- None
Counties Iron County, UT, Washington County, UT
The radar
The Cedar City radar (KICX), 33 km from the middle of the area, began a volume at 16:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 22, 1:30 PM MDT | FLASH FLOOD | Zion Np, UT | FLASH FLOOD REPORTED IN TELEPHONE CANYON AND A FEW SMALLER SLOT CANYONS. OBSERVER REPORTED THE NORTH FORK OF THE VIRGIN RIVER AT THE NARROWS NEAR BANK FULL. |
| Sep 22, 2:19 PM MDT | FLASH FLOOD | Zion Np, UT | WIDESPREAD FLASH FLOODING OF CANYONS THAT EMPTY INTO ZION CANYON. KOLOB CREEK SPILLING OVER ITS BANKS IN SPOTS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 159 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 4.9 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1191 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 161 m²/s²
- 0-3 km storm-relative helicity
- 252 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KSLC 221700
FFWSLC
UTC021-053-222300-
/X.NEW.KSLC.FF.W.0001.070922T1651Z-070922T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1051 AM MDT SAT SEP 22 2007
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL IRON COUNTY IN UTAH...
EASTERN WASHINGTON COUNTY IN UTAH...
* UNTIL 500 PM MDT
* AT 1047 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
WIDESPREAD MODERATE TO HEAVY RAIN OCCURRING ACROSS EASTERN
WASHINGTON AND CENTRAL IRON COUNTIES. ADDITIONAL RAINFALL WILL
CONTINUE TO MOVE NORTHWARD OUT OF ARIZONA...AND ACROSS THE WARNED
AREA THROUGH AT LEAST NOON. DOPPLER RADAR ESTIMATES ONE HALF TO
THREE QUARTERS OF AN INCH SO FAR ACROSS THE WARNED AREA...WITH
SOME LOCATIONS PICKING UP OVER AN INCH THUS FAR. AN ADDITIONAL ONE
HALF TO THREE QUARTERS OF AN INCH CAN BE EXPECTED.
* THIS HEAVY RAINFALL WILL RESULT IN RAPID RISES ALONG MOST SLOT
CANYONS...DRY WASHES...SMALL STREAMS...AND OTHER FLASH FLOOD PRONE
AREAS WITHIN EASTERN WASHINGTON AND CENTRAL IRON COUNTIES. AREAS
IMPACTED INCLUDE ZION NATIONAL PARK...SPRINGDALE...NEW HARMONY AND
LUND. DEBRIS FLOWS FROM RECENT BURN SCARS WILL ALSO BE POSSIBLE.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
LAT...LON 3814 11351 3814 11310 3765 11309 3749 11290
3700 11291 3701 11357
TIME...MOT...LOC 1651Z 180DEG 0KT 3739 11320
$$
SEAMANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 10:17 AM MDT, 34 minutes earlier.
Area forecast discussion, Sep 22, 10:17 AM MDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1017 AM MDT SAT SEP 22 2007
.SYNOPSIS...A COLD UPPER LEVEL LOW PRESSURE SYSTEM OFF THE
CALIFORNIA COAST WILL MOVE NORTHEAST INTO AND THROUGH THE GREAT
BASIN LATER TODAY AND SUNDAY. A SECONDARY PACIFIC COLD FRONT WILL
FOLLOW FOR SUNDAY NIGHT THROUGH EARLY MONDAY.
&&
.DISCUSSION...THE STRONG UPPER LOW ALONG THE CALIFORNIA COAST THAT
REMAINED NEARLY STATIONARY OVERNIGHT IS NOW STARTING TO GET
MOVING...AND RAIN HAS BEGUN TO MOVE INTO SOUTHWEST UTAH THIS
MORNING. AS THE LOW CONTINUES TO THE NORTHEAST TODAY...SHOWERS AND
THUNDERSTORMS WILL SPREAD NORTHWARD ACROSS THE STATE...REACHING
NORTHERN UTAH BY LATE THIS AFTERNOON. PW VALUES OVER 0.75 WILL BE
WIDESPREAD LATER TODAY...WITH SOUTHWESTERN UTAH SEEING VALUES OF
AT LEAST AN INCH. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THAT
PART OF THE STATE AND MAY NEED TO BE EXTENDED. SEE THE HYDROLOGY
SECTION FOR MORE INFORMATION. AS THE TROUGH OVER THE PACIFIC
NORTHWEST DIVES SOUTH EARLY THIS EVENING...THE LOW SHOULD OPEN UP
AND ACCELERATE OUT OF THE AREA. PRECIP SHOULD TAPER OFF OVER THE
SOUTH SUNDAY MORNING...BUT THE SECOND TROUGH MOVING ACROSS THE
NORTH SUNDAY AFTERNOON AND MONDAY MORNING SHOULD KEEP THINGS GOING
UP THERE.
TEMPS WILL REMAIN AT OR BELOW CLIMO TODAY WITH THE INCREASED CLOUD
COVER...AND SIGNIFICANT COOLING IS EXPECTED WITH THE PASSING STORM
SYSTEMS. GFS FORECASTS THAT 700 MB TEMPS WILL GO DOWN TO AROUND 0
OR +2C OVERNIGHT AND AS LOW AS -6C OVER NORTHWESTERN UTAH BY EARLY
MONDAY MORNING. THESE TEMPERATURES WOULD SUPPORT RAIN MIXING WITH
SNOW IN THE MOUNTAINS TONIGHT AND SNOW IN THE MOUNTAINS TOMORROW
WITH RAIN AND SNOW AS LOW AS THE MOUNTAIN VALLEYS.
ISSUED AN UPDATE TO THE ZFP EARLIER TO LOWER POPS OVER
NORTHEASTERN UTAH THIS MORNING TO ACCOUNT FOR THE SLOWER THAN
EXPECTED MOVEMENT OF THE LOW. NO OTHER UPDATES EXPECTED THIS MORNING.
&&
.HYDROLOGY...RAIN IS MOVING INTO SOUTHWESTERN UTAH THIS MORNING
AHEAD OF THE STRONG UPPER LOW OVER CALIFORNIA. AS THE LOW
CONTINUES TO THE NORTHEAST...THE RAIN WILL INCREASE IN COVERAGE
AND SPREAD NORTHWARD. WITH AMPLE MOISTURE AND VERY GOOD LIFT...AREAS OF
HEAVY RAIN ARE EXPECTED INTO THE EVENING HOURS. CURRENT FLASH
FLOOD WATCH FOR SOUTHWESTERN UTAH ONLY GOES UNTIL 6 PM AND WILL
MOSTLY LIKELY BE EXTENDED WITH THE AFTERNOON FORECAST PACKAGE DUE
TO THE SLOWER MOVEMENT OF THE TROUGH.
&&
.AVIATION...SOUTHERLY WINDS ARE INCREASING AT THE SLC TERMINAL
AHEAD OF THE STORM SYSTEM APPROACHING FROM THE CALIFORNIA
COAST...AND AN AIRPORT WEATHER WARNING MAY BE NEEDED WITHIN THE
NEXT COUPLE OF HOURS. WINDS SHOULD DECREASE SOME WITH THE ONSET OF
RAIN SHOWERS SOMEWHERE BETWEEN 21Z AND 23Z. HOWEVER...THERE IS A
20 PERCENT CHANCE THAT A STRAY RAIN SHOWER WILL MOVE OVER THE
TERMINAL BEFORE THAT TIME. THERE IS A 30 PERCENT CHANCE THAT
CEILINGS WILL FALL BELOW 7000 FT BEFORE THE EVENING.
&&
.FIRE WEATHER...WETTING RAINS UNDERWAY ACROSS CEDAR BREAKS AND PINE
VALLEY MOUNTAINS. RAIN WILL SPREAD NORTHWARD THIS MORNING AND BECOME
HEAVY AT TIMES. SOME DEBRIS FLOW AND FLASH FLOODING IS POSSIBLE AT
BURN SCARS THROUGH THIS EVENING.
COOLER TEMPERATURES AND ABUNDANT PRECIP SHOULD ALLEVIATE FIRE
WEATHER CONCERNS FOR THE NEXT FEW DAYS.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 6 PM SATURDAY FOR UTZ015-UTZ016-UTZ019-
UTZ020-UTZ021-UTZ517-UTZ518.
WY...NONE.
&&
TRAPHAGAN/B.SMITH
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)Hazardous weather outlook, Sep 22, 7:00 AM MDT, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 700 AM MDT SAT SEP 22 2007 UTZ001>008-014>016-019>021-517-518-231300- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS- 700 AM MDT SAT SEP 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND EXTREME SOUTHERN PORTIONS OF UTAH. .DAY ONE...TODAY AND TONIGHT THE COLD LOW PRESSURE SYSTEM ALONG THE CALIFORNIA COAST WILL MOVE NORTHEAST INTO UTAH LATER TODAY. SHOWERS AND THUNDERSTORMS WILL SPREAD INTO SOUTHWEST EARLY THIS MORNING...THEN ACROSS THE REMAINDER OF THE AREA DURING THE DAY. THE POTENTIAL FOR HEAVY RAINFALL EXISTS ACROSS MUCH OF SOUTHWEST UTAH THROUGH THIS AFTERNOON. A FLASH FLOOD WATCH EXISTS FOR THE SOUTHWEST QUARTER OF UTAH...AND IS IN EFFECT THROUGH 600 PM MDT TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A SECOND PACIFIC STORM SYSTEM WILL ARRIVE OVER NORTHWEST UTAH LATE SUNDAY. THIS STORM WILL BRING IN SIGNIFICANTLY COLDER AIR SUNDAY NIGHT THROUGH MONDAY. VALLEY LOCATIONS WILL SEE WIDESPREAD RAIN...WITH ACCUMULATING SNOWS IN THE NORTHERN MOUNTAINS. THIS SNOW COULD MIX WITH THE RAIN IN HEAVIER PRECIPITATION BANDS ALONG THE FOOTHILLS AND HIGHER VALLEYS. A MILDER WESTERLY FLOW WILL SETTLE OVER THE AREA MIDWEEK...AND REMAIN IN PLACE HEADING INTO NEXT WEEKEND. TEMPERATURES WILL REBOUND SLOWLY... REMAINING NEAR OR A LITTLE BELOW NORMAL OVER NORTHERN UTAH AND AT OR A LITTLE ABOVE NORMAL ACROSS SOUTHERN UTAH. .SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES. UTZ009>013-WYZ021-231300- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SOUTHWEST WYOMING- 700 AM MDT SAT SEP 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH... NORTHERN UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS EASTERN UTAH AND SOUTHWEST WYOMING DURING THE DAY. SOME OF THE STRONGER SHOWERS AND STORMS COULD PRODUCE HEAVY PRECIPITATION LATE THIS AFTERNOON...BUT MORE LIKELY TONIGHT. COOLER AIR WILL SPREAD ACROSS THE AREA TONIGHT...THOUGH SNOW LEVELS WILL REMAIN QUITE HIGH HEADING INTO SUNDAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A SECOND PACIFIC STORM SYSTEM WILL PUSH A COLD FRONT ACROSS THE AREA SUNDAY NIGHT THROUGH MONDAY. PRECIPITATIONS WILL REMAIN PRIMARILY OVER NORTHEAST UTAH AND SOUTHWEST WYOMING. SNOW LEVELS WILL DROP SUBSTANTIALLY BEHIND THE FRONT...WITH ACCUMULATING SNOWS EXPECTED OVER THE NORTHEAST UTAH MOUNTAINS AND HIGHER SOUTHWEST WYOMING VALLEYS. A MILDER WESTERLY FLOW WILL SETTLE OVER THE AREA MIDWEEK...AND REMAIN IN PLACE HEADING INTO NEXT WEEKEND. TEMPERATURES WILL REBOUND SLOWLY... WITH READINGS RETURNING TO NORMAL OR A LITTLE ABOVE BY THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 12:28 PM MDT | Flash Flood Warning | SLC | Kane | 6 hr |
Nearby
Flash Flood Warnings in Utah, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.